Oklahoma, 2011

Damaging Wind in Oklahoma, July 13, 2011

July 13, 2011 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the western Oklahoma Panhandle during the early afternoon hours producing thunderstorm wind gusts. No damages or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the western Oklahoma Panhandle during the early afternoon hours producing thunderstorm wind gusts. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 13, 11:50 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 13, 11:50 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1250 PM CDT WED JUL 13 2011

.AVIATION...
ANOTHER ROUND OF TSTMS EXPECTED THIS AFTERNOON AND EVENING IN ISOLD
TO SCT FASHION. RETAINED CB REMARKS ALL SITES FROM AROUND MID
AFTERNOON TIL LATE EVENING. LOW CONFIDENCE IN WHETHER OR NOT A TSTM
WILL ACTUALLY AFFECT A PARTICULAR TAF SITE SINCE ANY STORMS THAT FORM
WILL LIKELY BE ISOLD OR SCT AT BEST...SO AMENDMENTS MAY BE PSBL
SHOULD THAT SCENARIO UNFOLD. OTHERWISE...GENERALLY VFR CONDITIONS NEXT
24 HOURS.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 1217 PM CDT WED JUL 13 2011/

UPDATE...
TEMPS WERE INCREASED IN THE CENTRAL AND EASTERN ZONES FOR THIS
AFTERNOON AS SOME LOCATIONS ARE ALL READY APPROACHING FORECAST HIGHS.
OTHERWISE...THE REMAINDER OF THE FORECAST IS IN GOOD SHAPE. ANOTHER
ROUND OF ISOLATED CONVECTION POSSIBLE THIS AFTERNOON AS MONSOONAL
MOISTURE CONTINUES TO STREAM INTO THE AREA...WITH MOST FAVORED
LOCATIONS ACROSS THE WESTERN ZONES.

UPDATED PRODUCTS OUT.

PREV DISCUSSION... /ISSUED 626 AM CDT WED JUL 13 2011/

AVIATION...
FOR THE 12Z TAFS...BIGGEST CONCERNS REMAIN THE POTENTIAL FOR TSRA AT
ALL THREE TAF SITES THIS AFTERNOON AND EVENING. THE PRIME TIME FOR
TSRA WILL BE BETWEEN 21 AND 04Z. HOWEVER...MUCH LIKE THE LAST SEVERAL
DAYS...COVERAGE OF STORMS WILL BE VERY LIMITED. THUS...HARD TO SAY
WITH ANY CONFIDENCE IF STORMS WILL DIRECTLY MOVE OVER THE TERMINALS.
EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD...EXCEPT UNDER
TSRA...WHERE MOSTLY MVFR CONDITIONS WILL BE POSSIBLE. DUE TO VERY
SLOW STORM MOVEMENT...IF A STORM DEVELOPS OVER A TERMINAL...THE
IMPACT COULD BE FOR AN HOUR OR MORE FOR THE STRONGER STORMS.

JOHNSON

PREV DISCUSSION... /ISSUED 343 AM CDT WED JUL 13 2011/

DISCUSSION...
FORECAST CHALLENGES THIS PACKAGE WILL BE CONVECTION CHANCES
TODAY...TONIGHT AND EVEN THURSDAY. SUB-TROPICAL MOISTURE PLUME
EXTENDS FROM MEXICO NORTHEASTWARD ACROSS WEST TX AND INTO THE CENTRAL
PLAINS STATES. REMNANTS OF THE TUTT LOW...NOW AN OPEN WAVE AT
H250...SHIFTED WELL EAST OF THE PANHANDLES. UPPER HIGH BUILDING OVER
CENTRAL TX TODAY WITH THE PANHANDLES ON THE WESTERN PERIPHERY OF THE
UPPER HIGH. SHORTWAVE ENERGY TRACKING NORTHEAST OVER FAR WEST TX
AROUND 18Z TODAY AND APPROACHING THE FORECAST AREA AROUND 21Z TODAY
TO 00Z THURSDAY. WITH AMPLE MOISTURE IN PLACE...PWATS AT KAMA RUNNING
BETWEEN 1.30 AND 1.5 INCHES WHICH IS ROUGHLY +2 STANDARD DEVIATIONS
OF NORMAL...ALONG WITH THE UPPER LEVEL SUPPORT AND DIURNAL
HEATING...SHOULD BE SUFFICIENT FOR CONVECTION TO DEVELOP THIS
AFTERNOON INTO TONIGHT ANYWHERE ACROSS THE PANHANDLES. EXPECTING THE
CONVECTION TO GRADUALLY DISSIPATE AROUND 06Z TO 09Z THURSDAY. UPPER
HIGH ON THURSDAY BUILDS IN ACROSS WESTERN OK AND THE EASTERN
PANHANDLES AS SUB-TROPICAL MOISTURE PLUME BEGINS TO SHIFT WEST INTO
THE WESTERN PANHANDLES AND THE SOUTHERN ROCKIES. CONTINUED UPPER
LEVEL SUPPORT OVER THE SOUTHERN ROCKIES SHOULD BE ENOUGH TO ALLOW
CONVECTION TO DEVELOP THURSDAY AFTERNOON AND EVENING OVER THE WESTERN
PANHANDLES. WILL INTRODUCE SLIGHT CHANCE POPS ACROSS THE WESTERN
SECTIONS OF THE FORECAST AREA. UPPER HIGH BUILDS NORTHWARD INTO THE
CENTRAL PLAINS STATES LATE IN THE WEEK AND EARLY THIS WEEKEND AS
MOISTURE PLUME SHUNNED FURTHER WESTWARD AWAY FROM THE PANHANDLES.
STILL CANNOT COMPLETELY RULE OUT CONVECTION MAINLY ACROSS THE EXTREME
NORTHWEST SECTIONS OF THE FORECAST AREA FRIDAY AFTERNOON AND
EVENING...HOWEVER WILL LEAVE FORECAST DRY AFTER THURSDAY NIGHT FOR
NOW. AS UPPER HIGH BUILDS EAST TOWARD THE MID MS RIVER VALLEY THIS
WEEKEND...INVERTED TROUGH TRACKS WEST FROM THE TX COAST INTO CENTRAL
TX AND ACROSS WEST TX BY SUNDAY. POSSIBLE TROPICAL WAVE MOVES INTO
SOUTH TX BY THE MIDDLE OF NEXT WEEK AND INTO WEST TX BY NEXT
THURSDAY. CONVECTION ASSOCIATED WITH THIS FEATURE EXPECTED TO REMAIN
SOUTH OF THE PANHANDLES...BUT SOMETHING WORTH MONITORING NONETHELESS.

SCHNEIDER

FIRE WEATHER...
FIRE WEATHER CONCERNS EXPECTED TO REMAIN BELOW ELEVATED AND CRITICAL
THROUGH THE FORECAST PERIOD.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 13, 2:54 AM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
354 AM CDT WED JUL 13 2011

OKZ001>003-TXZ001>020-132100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
354 AM CDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BE STRONG WITH
WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN...BUT SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND EVENING
ACROSS THE WESTERN PANHANDLES. SOME STRONG STORMS...WITH GUSTY WINDS
AND LOCALLY HEAVY RAIN ARE POSSIBLE...BUT SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The Amarillo radar (KAMA), 209 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
July 13, 1:10 PM CST to 1:11 PM CST
Where
Cimarron County, 5 mi SE of Kenton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.849, -102.906

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330761.